It’s the night of your reception. The night where your family and friends celebrate the end of the week’s festivities and enjoy a drink or two…maybe three. It’s the night most of your guests look forward to since it involves entertainment, great music, hours of dancing, and a reason to dress to impress.

 {Image via Brellow Productions - Vendor Page}

With that being said, in order to have a successful wedding reception the night needs to run in a timely manner. This doesn’t mean the guests have to run for the exits at midnight…that would be no fun. This means that your guests need to be fully engaged throughout the evening and experience everything that is in the itinerary. Nothing should drag on; this includes speeches, videos, and performances.

Here’s a timeline on how a wedding reception should flow:

6:00- 7:00pm – Cocktail Hour:  Guests arrive and mingle with one another while helping themselves to appetizers and drinks. During this time the DJ should be playing music that creates the vibe for the rest of the night. The host families will be making their rounds and greeting all the guests. 

7:00 – 7:15pm – Get to your seats:  At this time the Master of Ceremony needs to inform the crowd that the bar will be closing in ten minutes. This will allow everyone to get another drink before they’re seated. During this 15 minute time frame it is important that the MC is firm in his/her delivery. It takes time for everyone to be seated.

 {Image via Big Phat Indian Weddings - Vendor Page}

7:15 – 7:30pm – Introductions: The MC should have everyone’s attention at this point. The bar is closed so there should not be a group of men hanging around in the back. Some may feel that the bar should never close but if you want everyone’s full attention, it needs to shut down for the formal part of the evening. This way you don’t have to worry about all the noise and your guests will appreciate what you have planned for the evening.  During this time the MC will welcome everyone to the party and provide some background information about the couple. This is a perfect opportunity for the MC to set the tone.

7:30 – 8:00pm – Newlyweds entrance: The highly anticipated grand entrance. The music should be bumping and the crowd will be making noise as the formal festivities officially begin.  As they make their way to the front and pose for several photos, the couple should then proceed to their first dance. This way the crowd is still engaged and this avoids the couple repeatedly getting up from their seats during the evening. Upon completion the couple should then proceed to the cake cutting ceremony. Now the couple can relax and enjoy the entertainment without having to leave their seats until it is all complete.

8:00-9:00pm – Formal festivities: During this hour the crowd will experience everything from several speeches, to video presentations, and a performance that came right from your latest Bollywood flick. Everyone who steps behind the podium needs to keep their speech short and concise. This is always the goal but never pans out the way you originally planned.  As long as the speech is entertaining then you’re all good.  In between speeches and videos the MC should be offering a few stories and jokes along the way, this will certify constant interaction with the crowd. This hour can either be one to forget or incredibly memorable and it’s up to the MC and those involved to stick to the script and keep the night flowing in a timely fashion.

9:00-10:00pm – Dinner: At this time the MC wraps up the formal part of the evening and announces that the bar has reopened and dinner is being served.  During this time the DJ should be playing music that allows everyone to mingle and enjoy dinner. Various receptions have different techniques as to how to call guests for dinner. Some allow everyone to get up and help themselves while others prefer calling 5-10 tables at once. No matter what strategy you decide, the majority of the crowd will already be off their seats communicating with others and taking selfies and having drinks, you know the usual routine.

10:00 – 10:10 – Family time:  The clock strikes ten which means it’s time for another transition period. During this time your guests will continue to enjoy their food and drinks but the MC will call upon the parents of the newlyweds along with aunties and uncles to proceed to the dance floor. This allows the family to share that quality time with the newlyweds and just cherish the moment.  Once the dance floor gets going there is no time for these savoured moments.

10:10pm -1:15am: 1,2,3,4 Get on the dance floor – Time to release all that energy and hit the dance floor. Some will do the dougie, uncles will do the twist, others will Bhangra, and the ladies will re-enact Madhuri, whatever dance form it is, it’s time to party! 

11:10pm – Dessert: The MC will announce that dessert is now being served. This by no means will stop all the action on the dance floor but it will allow those with a sweet tooth to get their daily dose of sugar.

 

12:00am – Midnight snack:  Treat your guests to a midnight snack and keep it simple. Diner food such as fries, burgers, evens a pizza. This will be appreciated and if you don’t believe me, just ask the guys who have been chilling by the bar for the past two hours. (Check out this post for ideas on midnight snacks)

1:15am – Last Song: Have the DJ announce that the next song is the last song. This won’t get the best crowd reaction but it all depends on when the party has to shut down. This is an area you would have dealt with during the early planning stages. Whatever happens, don’t be surprised if the party goes accapella for a bit, that is until security steps in…

1:30am – Farewell: The newlyweds are off and the night comes to an end.

Every party has a different vision and it all should depend on what the newlyweds and their families want. A great party has what’s called flow. This is just a blueprint that has proved to be successful. Whatever you decide, plan your party in a way that’s most comfortable for everyone.  Remember it’s a party…Have fun!